South Dakota, 2012

Hail and Damaging Winds in South Dakota, August 1, 2012

August 1, 2012 · NWS ABR · 5 events in 5 counties and zones

An area of low pressure moving across southern South Dakota produced severe thunderstorms. Hail up to golfball size and damaging winds to around seventy mph occurred with these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

An area of low pressure moving across southern South Dakota produced severe thunderstorms. Hail up to golfball size and damaging winds to around seventy mph occurred with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 1, 2:34 PM CST, 21 minutes earlier.

Area forecast discussion, Aug 1, 2:34 PM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
334 PM CDT WED AUG 1 2012

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT

AT 19Z A VIGOROUS SHORT WAVE MOVING INTO THE WESTERN DAKOTAS IS
INTERACTING WITH A STALLED EAST/WEST FRONTAL BOUNDARY ACROSS
CENTRAL SD. GENERALLY WEAK THUNDERSTORMS HAVE DEVELOPED ALONG AND
NORTH OF THE FRONTAL BOUNDARY. WHILE THERE IS SOME CIN TO OVERCOME
ALONG THE BOUNDARY...MESO ANALYSIS IS SUGGESTING AREAS SOUTH OF
THE BOUNDARY IS NEARLY UNCAPPED...ESPECIALLY OVER SOUTH CENTRAL
SD. BASED ON RADAR TRENDS SHOWING A STRONGER STORM WEST OF KPHP AND
CONVECTIVE PARAMETERS...HAVE ADD T+ FOR THE SW CWA. INVERTED-V SOUNDING
WOULD SUGGEST DAMAGING WINDS WILL BE THE MAIN THREAT. CONVECTION
SHOULD EXIT THIS CWA BY 6Z...WITH DRY CONDITIONS PERSISTING
THROUGH THURSDAY AFTERNOON.

ON THURSDAY TONIGHT...WEAK HEIGHT FALLS BEGIN TO SPREAD INTO THE WESTERN
DAKOTAS AHEAD OF A STRONG SHORT WAVE THAT WILL DROP SOUTHEASTWARD
ACROSS SASKATCHEWAN. MODELS ARE SUGGESTING CONVECTION COULD
DEVELOP OVER THE BLACK HILLS DURING THE LATE AFTERNOON HOURS. THIS
CONVECTION MAY TRACK SLOWLY EASTWARD DURING THE OVERNIGHT HOURS
WITH THE AIDE OF A MODEST LLJ.

FRIDAY SEVERE WEATHER POTENTIAL IS A LITTLE MORE DIFFICULT TO
DETERMINE AT THIS TIME. MODELS SHOW A FAIRLY STRONG COLD FRONT
SLIDING ACROSS THE REGION AROUND 21Z...OR PEAK HEATING. THAT
SAID...LEFT OVER CONVECTIVE DEBRIS COULD LIMIT THE CONVECTIVE
POTENTIAL.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY

THERE IS NOT A WHOLE LOT THAT HAS CHANGED IN 12 HOURS REGARDING
THE EXTENDED. STILL LOOKS LIKE A DRY AND COOL WEEKEND...ESPECIALLY
ON SATURDAY...WHILE COOL/DRY CANADIAN HIGH PRESSURE IS IN CONTROL
OVER THE REGION. THEN...LOW LEVEL WARM AIR ADVECTION SETS UP FOR
SUNDAY INTO MONDAY BEFORE ANOTHER COLD FRONT BACKDOOR'S ITS WAY
THROUGH THE CWA MONDAY/MONDAY NIGHT. TEMPERATURES SHOULD SETTLE
DOWN CLOSE TO NORMAL FOR TUESDAY INTO WEDNESDAY. OVERALL...THE
EXTENDED LOOKS TO BE DRY MOST OF THE TIME. WILL REFRAIN FROM
TRYING TO TIME SMALL/TRANSIENT SHORTWAVES THROUGH THE RELATIVELY
FAST NORTHWESTERLY UPPER LEVEL FLOW ACROSS THE REGION IN THE
EXTENDED...WITH THE EXCEPTION OF WEDNESDAY FOR COLLABORATION SAKE.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

GOOD VFR IS FORECAST THIS AFTERNOON THROUGH THURSDAY MORNING AS
THE PREVAILING CONDITION...EXCEPT FOR IN/NEAR THUNDERSTORMS. A
WEAK COLD FRONT SETTLING SLOWLY SOUTH ACROSS THE REGION HAS BECOME
NEARLY STATIONARY. VICINITY SHOWER MENTION HAS BEEN INTRODUCED TO
THE KMBG TERMINAL THROUGH 21Z PER THE LATEST REGION RADAR IMAGERY
SHOWING SOME WEAK RETURNS WORKING INTO NORTH CENTRAL SOUTH DAKOTA.
THEN...SWITCHED CONVECTIVE MENTION OVER TO VICINITY THUNDER UNTIL
00Z FOR THE KMBG TERMINAL. BEYOND 00Z...THE KPIR AND KATY TAFS
BEGIN TO SEE THOSE INCREASING PROBABILITIES FOR THUNDER PASSING
OVER A TERMINAL...WITH LESSER PROBABILITIES FURTHER NORTH. STILL
EXPECTING STORMS TO FIRE UP OVER THE WESTERN DAKOTAS DURING THE
NEXT FEW HOURS WITH DAYTIME HEATING...AND THEN MOVE EAST ACROSS
THE STATE THIS EVENING INTO THE OVERNIGHT...ANCHORED MAINLY ALONG
AND JUST NORTH OF WHERE EVER THIS SURFACE BOUNDARY SETS UP OVER
THE NEXT 6 TO 12 HOURS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...SD
LONG TERM...DORN
AVIATION...DORN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 1, 3:19 AM CST, 11 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
419 AM CDT WED AUG 1 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-020930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
419 AM CDT WED AUG 1 2012 /319 AM MDT WED AUG 1 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STORMS ARE POSSIBLE TODAY...TRANSLATING SOUTH AND EAST
THROUGH THE EVENING. THE RISK FOR SEVERE WEATHER CENTERS MAINLY
AROUND GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STORMS RETURN TO THE FORECAST LATE THURSDAY INTO FRIDAY. A STRONG
WAVE WILL PROVIDE FOR A MORE ORGANIZED SEVERE WEATHER RISK DURING
THAT TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS EVENING AND OVERNIGHT.

CONNELLY

In the hours before

Local storm report, Aug 1, 2:42 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
342 PM CDT WED AUG 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND GST     2 SW WENDTE             44.22N 100.69W
08/01/2012  E50 MPH          STANLEY            SD   EMERGENCY MNGR

&&

EVENT NUMBER ABR1200318

ALD
Local storm report, Aug 1, 2:46 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
346 PM CDT WED AUG 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             11 S PIERRE             44.21N 100.32W
08/01/2012  E0.70 INCH       STANLEY            SD   PUBLIC

&&

EVENT NUMBER ABR1200319

KG
Local storm report, Aug 1, 2:53 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
353 PM CDT WED AUG 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     TSTM WND GST     11 S PIERRE             44.21N 100.32W
08/01/2012  E50 MPH          STANLEY            SD   PUBLIC

            50 MPH WINDS

&&

EVENT NUMBER ABR1200320

KG

The radar

The Rapid City radar (KUDX), 203 km away, was scanning. The volume nearest the first event began at 20:54 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lyman

When
August 1, 2:55 PM CST
Where
Lyman County, 3.4 mi NW of Mc Clure
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
44.120, -100.290

Hail, Hughes

When
August 1, 3:00 PM CST
Where
Hughes County, 6.93 mi S of Harrold
Measured
0.88 in hail
Reported by
Public
Coordinates
44.420, -99.740

Thunderstorm Wind, Stanley

When
August 1, 2:10 PM MST
Where
Stanley County, 4.05 mi SE of Ft Pierre
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.310, -100.310

An estimated wind gust of at least sixty mph was reported.

Hail, Hyde

When
August 1, 3:35 PM CST
Where
Hyde County, 3.71 mi NE of Stephan
Measured
1.75 in hail
Reported by
Public
Coordinates
44.290, -99.400

Hail, Deuel

When
August 1, 4:00 PM CST
Where
Deuel County, 7.6 mi S of Gary
Measured
1 in hail
Reported by
Public
Coordinates
44.690, -96.450

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407914, 407907, 407915, 407908, 407909.